Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 175, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2005, 1:01 PM CDT for Sumter County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2005, 1:01 PM CDT (18:01 UTC)
- Expired
- Apr 6, 2005, 1:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Sumter County, AL
The radar
The Columbus AFB radar (KGWX), 127 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 11:05 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 061802 SVRBMX ALC119-061845- /O.NEW.KBMX.SV.W.0175.050406T1801Z-050406T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 101 PM CDT WED APR 6 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMTER COUNTY IN WEST CENTRAL ALABAMA * UNTIL 145 PM CDT * AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF EMELLE...OR ABOUT 13 MILES NORTHWEST OF YORK...AND MOVING NORTHEAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINESVILLE. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3277 8838 3258 8838 3272 8809 3295 8821 $$ 61
1 follow-up statement
000 WWUS54 KBMX 061826 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 126 PM CDT WED APR 6 2005 ALC119-061836- /O.CAN.KBMX.SV.W.0175.000000T0000Z-050406T1845Z/ SUMTER AL- 126 PM CDT WED APR 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SUMTER COUNTY IS CANCELLED... THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED. LAT...LON 3277 8838 3258 8838 3272 8809 3295 8821 $$ 61
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 12:26 PM CDT, 35 minutes earlier.
Area forecast discussion, Apr 6, 12:26 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1226 PM CDT WED APR 6 2005 .UPDATE...NEW ZONES HAVE BEEN SENT TO ADJUST POPS AND CLEAN UP WORDING. ALSO ADDED GUSTS FOR THIS AFTERNOON AND ADJUSTED DAYTIME HIGHS. AS FAR AS THE THREAT OF SEVERE STORMS...IT LOOKS LIKE THE BEST CHANCE RIGHT NOW LIES IN OUR SOUTHERN ZONES WHERE THE BEST INSTABILITY LIES. HOWEVER...HEAVY RAIN COULD OCCUR ANYWHERE IN OUR CWA WHICH COULD CAUSE FLOODING. THEREFORE A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL LATE TONIGHT. FOR OUR GRIDS USERS...UNFORTUNATELY THE GRIDS WILL NOT BE AVAILABLE ON THE WEB. THERE SEEMS TO BE A SERVER PROBLEM THAT IS NOT ALLOWING THE GRIDS TO GO OUT INTO THE WORLD. THIS MEANS THAT THE POINT AND CLICK FORECAST WILL NOT BE UPDATED...SO PLEASE REFER TO THE OUR ZONE FORECAST PRODUCT FOR UPDATES UNTIL FURTHER NOTICE. WE APOLOGIZE FOR THIS INCONVENIENCE. && .BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR CENTRAL ALABAMA. TORNADO WATCH IN EFFECT UNTIL 7 PM THIS EVENING FOR SOUTH CENTRAL ALABAMA. && 10/ARM
Hazardous weather outlook, Apr 6, 7:21 AM CDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 721 AM CDT WED APR 6 2005 ALZ011>015-017>050-061830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 721 AM CDT WED APR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). SHOWERS AND THUNDERSTORMS WILL MOVE INTO WEST ALABAMA THIS MORNING AND SPREAD SLOWLY EASTWARD ACROSS THE STATE. THE STORMS WILL CONTAIN HEAVY RAINFALL...AND RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED ACROSS WEST ALABAMA TODAY. THE HEAVY RAINFALL WILL SPREAD INTO EAST ALABAMA LATER TODAY AND THIS EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA. MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE LOWER ALABAMA RIVER. THE LINE OF STORMS MOVING INTO WEST ALABAMA THIS MORNING MAY CONTAIN A FEW SEVERE STORMS. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY). A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE SOUTHEAST COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN THREAT BEING LARGE HAIL. RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND. FLOODING LEVELS WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY AND THURSDAY.
In the hours before
Special weather statement, Apr 6, 8:20 AM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 820 AM CDT WED APR 6 2005 ALZ011-012-061400- LAMAR-MARION- 820 AM CDT WED APR 6 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES UNTIL 900 AM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 814 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 11 MILES WEST OF DETROIT TO 16 MILES SOUTHWEST OF MOLLOY...MOVING EAST AROUND 40 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR BEXAR...MOLLOY...DETROIT...VERNON...SULLIGENT...WESTON...MILLPORT AND BEAVERTON THROUGH 900 AM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 1:51 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 24 min |
| Apr 6, 1:59 PM CDT | Tornado Warning | BMX | Greene | 31 min |
| Apr 6, 2:07 PM CDT | Tornado Warning | BMX | Hale | 53 min |
| Apr 6, 2:43 PM CDT | Tornado Warning | BMX | Tuscaloosa | 62 min |
| Apr 6, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 66 min |
| Apr 6, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 33 min |
| Apr 6, 5:42 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 48 min |
| Apr 6, 5:48 PM CDT | Flash Flood Warning | BMX | Lamar | 3 hr |
| Apr 6, 6:04 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 41 min |
| Apr 6, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 54 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.